Eczema

1 year itch.. 1 year of topical steroid withdrawal and healing.

Just looking at pictures of others going through topical steroid withdrawal is enough to scare the crap out of you.

But knowing that others had been through it and come out the other end made it so much easier for us to decide to stop. If we can help others see that there is a way out of the constant battle with eczema and steroids then we will be happy. Of course every individual is different so no one thing will work for all. It takes time. We have tried a lot of different things and have also put Lakyn on a very strict, low chemical natural foods, no nasty chemicals, colours or preservatives, no wheat, no dairy and healing foods diet and have also taken away all types of bath wash, dish soap and laundry powders replacing them with natural products to give him the best possible chance to heal.

After decided to stop, we knew it was going to be hard, but we didn’t know how bad Lakyn was going to be, how long it was going to take, how we were going to get through it and how we would cope watching him suffer. We had researched so much and knew we had to give it a go. When something is not getting better and is only getting worse, something needs to be done.

Not being able to help your child sucks, What came next was the hardest thing we’ve ever had to deal with.  He’s little body was red all over and he felt like sand paper. It would go through a process of redness, then would become scabby, then it would flake off. We would have him covered in creams and ointment all the time and every morning when his pjs would come off so would the dead skin. Watching him suffer, tears rolling down his little face while he scratched uncontrollably was so heartbreaking, I would often just hold him and cry.

(these photos are not the worst of his withdrawals, we didn’t take too many photos and I regret not taking more)

Lakyn has slept 1 night his whole life, the worst times through the withdrawal he could be up scratching for 4 hours straight. He wore mitts at night to stop him tearing his skin open, soon he would wear them most of the day, he was happy to play in them and only taking them off to eat.

I was working and Lakyn was at childcare and they were so great, applying his cream, cooking his special meals and would have his mitts on whenever he needed. I would often pick him up and he would be red and swollen around his eyes. Sun cream would flare him up, putting him in the bath would flare him up. We felt everything effected him. We couldn’t see any light at the end of the tunnel, it felt like it had been forever but in reality it was only a few months.

People started questioning what we were doing, we were questioning what we were doing, was it worth it, was it helping, were we doing the right thing for him. People would stop us at the shops and ask what was wrong with him. My daughter was holding him one day and a lady said “don’t get to close to him he might be contagious”. Doctors would say what are you doing? why aren’t you using steroids? have you got them at home? I told the doctor what we were doing and she was very sceptical and thought I was crazy I’m sure.

I came home from work one day and Lakyn had a fever, was not well and sleepy. I changed his nappy and he had pussy blisters on his back. He had Staphylococcus aureus also known as golden staph. It is a common bacterium that lives on the skin or in the nose. It can cause a range of mild to severe infections and may cause death. Some strains are resistant to antibiotics. The doctor prescribed antibiotics and I knew they would compromise all we had done to heal his tummy. We were so scared, I rang my homeopath and she booked me in and said she would give him some homeopathic meds for staph but she couldn’t tell me what to do incase something serious happened and that yes they would compromise everything we had worked for. We knew we couldn’t live with ourselves if something did happen to him so went to the chemist to get the antibiotics. They didn’t have any in stock and she said he would be fine if we waited until the next day and pointed to a spot of eczema on his neck and said it was only mild staph. We told her that spot was just his eczema and his staph was much worse. When she saw Lakyn’s back her reaction scared us, she told us to go to another chemist now and get the antibiotics into him asap and that it was bad.

photo 2
Laky’s staph infection

Three hours after giving the first dose of antibiotics his skin flared like crazy he was so red and his itch was horrible, it was like this until we finished the antibiotics.

We have used so many different natural creams and even made our own. A good friend recommended some cream she had used and it was amazing. Within two days his skin was less red and so much smoother. We have never looked back, it is expensive and we were using a tub every 2 weeks. We are using a lot less now luckily. We were using the mitts less and less and now don’t use then at all. He’s nighttime itch has finally calmed and is much easier to settle. He still wakes up a few times a night and still has his bad nights. This has tested our patience and pushed us to the limits emotionally, physically and we are exhausted most of the time. I can not wait till he sleeps all night.

I slept and still do sleep next to Lakyn at night and try my hardest to help him through his itchy flares. We would walk him, rock him, play music, cry, we would try anything, Nothing stopped the itch. I would dread bed time as I knew what lay ahead. At times I would still be trying to settle Lakyn and my alarm would go off for work. It was so stressful and tiring so I decided to give up work and concentrate on his health 100%.  After leaving work Lakyn was hardly unwell and improved quicker.

I never knew how much food allergies/intolerance’s and eczema could affect someones life and wouldn’t wish it on anyone. I have the greatest man by my side supporting me and helping me through, telling me constantly I do a great job, I lose it often and he takes over.

If you know anyone that is suffering from eczema and they have been using steroids and it keeps coming back please let them know about steroid addiction and withdrawal. 

Ali xx

 

 

Advertisements

2 thoughts on “1 year itch.. 1 year of topical steroid withdrawal and healing.”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s